Drug-induced hypersensitivity syndrome (DIHS), also called drug rash with eosinophilia and systemic symptoms (DRESS), is a severe reaction usually characterized by fever, rash, and multiorgan failure, occurring 1-8 weeks after drug introduction. It is an immune-mediated reaction involving macrophage and T-lymphocyte activation and cytokine release, although no consensus has been reached as to its etiology. The skin, hematopoietic system, and liver are frequently involved. DIHS can mimic severe sepsis, viral infection, adult-onset Still disease (AOSD), or lymphoproliferation.
We describe 24 consecutive patients with DIHS who were hospitalized between September 2004 and March 2008. Criteria for inclusion in this observational study were suspected drug reaction, eosinophilia ≥500/μL and/or atypical lymphocytes, involvement of at least 2 organs (skin being 1 of them), with suggestive chronology and exclusion of other diagnoses. Our cohort of 12 women and 12 men had a median age of 49 years (range, 22-82 yr), and 11 had skin phototype V or VI. Patients with mild or no rash were immunocompromised (7/24)- defined as treatment with prednisone (≥10 mg/d) and another immunosuppressant drug, or human immunodeficiency virus infection. All patients were febrile (>38 °C), 14 had localized or generalized edema, 7 had pharyngitis, 8 had lymphadenopathy, 22 had hepatitis, 4 had nephritis, 2 had noninfectious and nonlithiasic angiocholitis or cholecystitis. Ten patients were hypotensive, 5 of whom had associated laboratory signs and/or imaging findings suggestive of acute myocardial dysfunction. Half of the patients had hemogram abnormalities, including eosinophilia. Nine DIHS patients fulfilled the Fautrel criteria for AOSD diagnosis, including glycosylated ferritin <20% in 4/11, with or without laboratory characteristics of hemophagocytosis. Twenty DIHS episodes occurred during the less sunny months of October to March.
We determined 25-hydroxyvitamin D3 (25[OH]D3) levels in 18 patients and found that 9 patients had vitamin D deficiency (<25 nmol/L or <10 μg/L) and 5 had vitamin D insufficiency (25-50 nmol/L). Moreover, 25(OH)D3 levels were inversely correlated with ferritin values. After culprit-drug withdrawal, outcomes were favorable for all patients, including those with cardiac abnormalities under slow tapering of glucocorticoids.
We recommend looking for the frequent but underdiagnosed hypersensitivity myocarditis with noninvasive diagnostic tools, such as N-terminal probrain natriuretic peptide, and promptly withdrawing the culprit drug and starting glucocorticoids. Vitamin D deficiency might be a DIHS risk or severity factor, especially for patients with high skin phototype and during the winter. Because DIHS clinical and laboratory patterns share similarities with AOSD and hemophagocytosis, DIHS should be included in their differential diagnoses.
Abbreviations: 25(OH)D3 = 25-hydroxyvitamin D3, AOSD = adult-onset Still disease, CRP = C-reactive protein, DIHS = drug-induced hypersensitivity syndrome, DRESS = drug rash with eosinophilia and systemic symptoms, EBV = Epstein-Barr virus, HHV6 = human herpesvirus 6, HIV = human immunodeficiency virus, IL = interleukin, LDH = lactate dehydrogenase, MRI = magnetic resonance imaging, N = upper limit of normal, NT-proBNP = N-terminal-probrain natriuretic peptide, SMX-TMP = sulfamethoxazole-trimethoprim, Th1-type = T-helper type 1.
From the Department of Internal Medicine, Reference Center for Autoimmune and Inflammatory Diseases: Necrotizing Vasculitides and Systemic Sclerosis (MB, PB, F Rollot, LG), Cochin Hospital, Assistance Publique-Hôpitaux de Paris, Paris-Descartes University (MB, SL, F Rozenberg, YF, MG, LG, LM), Paris; Department of Dermatology (SL, NF), Department of Virology (F Rozenberg), Department of Biophysics (YF), and Department of Radiology (MG), Cochin Hospital, Assistance Publique-Hôpitaux de Paris, Paris; Department of Biochemistry (MD), Bichat Hospital, Assistance Publique-Hôpitaux de Paris, Paris; and Regional Pharmacovigilance Center and Department of Pharmacology (LM), Assistance Publique-Hôpitaux de Paris, Paris, France.
Current affiliation for MB: Department of Internal Medicine, Hôpital Ambroise-Paré, Boulogne-Billancourt, France (e-mail: firstname.lastname@example.org).
Received September 11, 2008, and in revised form January 19, 2009.
Accepted for publication February 16, 2009.
Reprints: Mona Ben m'rad, Department of Internal Medicine, Hôpital Ambroise-Paré, 9, avenue du Général de Gaulle, 92100 Boulogne-Billancourt, France; (e-mail: email@example.com).